Browse

You are looking at 1 - 2 of 2 items for :

  • Noradrenaline x
Clear All
Open access

Alessandro Rossini, Francesca Perticone, Laura Frosio, Marco Schiavo Lena and Roberto Lanzi

Summary

ACTH-secreting pheochromocytoma is a very rare cause of Cushing’s syndrome, with a high morbidity and mortality risk due to both cortisol and catecholamines excess. We report the case of a 45-year-old female patient with a 3 cm, high-density, left adrenal mass, diagnosed as an ACTH-secreting pheochromocytoma. The biochemical sensitivity of the tumor to somatostatin analogues was tested by a 100 μg s.c. octreotide administration, which led to an ACTH and cortisol reduction of 50 and 25% respectively. In addition to alpha and beta blockers, preoperative approach to laparoscopic adrenalectomy included octreotide, a somatostatin analogue, together with ketoconazole, in order to achieve an adequate pre-surgical control of cortisol release. Histopathological assessment confirmed an ACTH-secreting pheochromocytoma expressing type 2 and 5 somatostatin receptors (SSTR-2 and -5).

Learning points:

  • ACTH-secreting pheochromocytomas represent a rare and severe condition, characterized by high morbidity and mortality risk.
  • Surgical removal of the adrenal mass is the gold standard treatment, but adequate medical therapy is required preoperatively to improve the surgical outcome and to avoid major complications.
  • Somatostatin analogs, in addition to other medications, may represent a useful therapeutic option for the presurgical management of selected patients.
  • In this sense, the octreotide challenge test is a useful tool to predict favorable therapeutic response to the treatment.
Open access

Natasha Shrikrishnapalasuriyar, Mirena Noyvirt, Philip Evans, Bethan Gibson, Elin Foden and Atul Kalhan

A 54-year-old woman was admitted to hospital with a presumed allergic reaction to a single dose of amoxicillin given for a suspected upper respiratory tract infection. She complained of chest tightness although there was no wheeze or stridor. On examination, she was pyrexial, tachycardic, hypertensive and had a diffuse mottled rash on her lower limbs. Her initial investigations showed raised inflammatory markers. She was treated in the intensive care for a presumed anaphylactic reaction with an underlying sepsis. Further investigations including CT head and CSF examination were unremarkable; however, a CT abdomen showed a 10 cm heterogeneous right adrenal mass. Based on review by the endocrine team, a diagnosis of pheochromocytoma crisis was made, which was subsequently confirmed on 24-h urinary metanephrine measurement. An emergency adrenalectomy was considered although she was deemed unfit for surgery. Despite intensive medical management, her conditioned deteriorated and she died secondary to multi-organ failure induced by pheochromocytoma crisis.

Learning points:

  • Pheochromocytoma have relatively higher prevalence in autopsy series (0.05–1%) suggestive of a diagnosis, which is often missed.
  • Pheochromocytoma crisis is an endocrine emergency characterized by hemodynamic instability induced by surge of catecholamines often precipitated by trauma and medications (β blockers, general anesthetic agents, ephedrine and steroids).
  • Pheochromocytoma crisis can mimic acute coronary syndrome, cardiogenic or septic shock.
  • Livedo reticularis can be a rare although significant cutaneous marker of underlying pheochromocytoma crisis.